Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

March 31, 2021Cullman County, Alabama

NWS Huntsville, AL issued this special weather statement at Mar 31, 2021, 7:36 AM CDT for Cullman County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 7:36 AM CDT (12:36 UTC)
Expired
Mar 31, 2021, 8:15 AM CDT
In force
39 min
Issued by
NWS Huntsville, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS84 KHUN 311236
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021
 
ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...

At 735 AM CDT, Doppler radar was tracking a line of strong 
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving 
east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3421 8711 3420 8655 3412 8660
      3412 8663 3409 8668 3409 8669 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706 

$$

McCoy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 6:01 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 31, 6:01 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
601 AM CDT Wed Mar 31 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 307 AM CDT Wed Mar 31 2021

Widespread showers and storms currently ongoing across the forecast
area early this morning. This precipitation is developing ahead of an
approaching cold front that currently stretches from near Cleveland,
OH to the southwest to near Louisville, KY to near Memphis, TN
southwestward to near Dallas, TX. The upper level pattern features a
longwave trough that extends from the western Great Lakes southward
into the southern Plains. High PW air has advected into the Tennessee
Valley ahead of this front and from southwesterly flow aloft in
advance of the upper trough. PW values currently range from 1.5-1.7
inches. These values are around the maximum observed for late March.
Therefore, expect heavy rainfall this morning and have continued with
the Flash Flood Watch. Current 3 hour FFG values range from around
2-3 inches. The last couple of weeks have featured copious amounts of
rainfall and expect any additional heavy rainfall will easily lead
to flash flooding.

There is some weak instability across the area with MLCAPE values
around 500 J/Kg. These values decrease to the east of I-65. The low-
level shear profiles are not very impressive but there has been some
rotation with a cell across northwest Mississippi. Expect the main
threat with any stronger storm would be the potential for a damaging
wind gusts. This threat looks to be limited with the front pushing
into the forecast area later this morning and expect this threat
would end by 10-11 AM. Additionally, based on latest radar imagery,
it appears the strong storms are staying just to the south of the
forecast area but could effect Cullman County this morning. These
storms are also producing the higher rainfall rates and the heavier
rainfall axis may be setting up around the Highway 278 corridor. Due
to this, the highest threat for flash flooding also appear to be
across Cullman and Marshall counties. This threat will continue
throughout the remainder of the morning. Rainfall amounts of 1-3
inches will be common throughout the morning with locally higher
amounts, especially across southern portions of the forecast area.

PoPs will eventually decrease from northwest to southeast today as
the cold front moves into the forecast area. Temperatures will drop
later this morning and into the afternoon. Temperatures will be
noticeably cooler down into the mid to upper 40s later this
afternoon. Northerly winds will also be strong this afternoon and
evening making temperatures feel even cooler.

.SHORT TERM...(Tonight through Friday)
Issued at 307 AM CDT Wed Mar 31 2021

A cool and dry pattern will feature during the short-term forecast
period as surface high pressure becomes established across the
region. The airmass change will be rather drastic with PW values
going from near maximum observed values today to near minimum
observed values by Friday morning in the 0.1-0.2 inch range. The dry
airmass will radiate efficiently tonight and again Thursday night
into Friday morning. A widespread frost will be possible Thursday
morning with lows down in the low 30s with clear skies and light
winds. A frost advisory will be necessary for Thursday morning.
Temperatures will be cool during the day on Thursday with highs only
in the upper 40s to low 50s.

A colder night is forecast Thursday night into Friday morning with
high pressure centered just to the northwest of the area. Lows will
drop down into the mid to upper 20s. Even the warmest guidance
available suggest that temperatures will be below freezing Friday
morning. A freeze watch/warning will be needed for Friday morning in
later forecast issuances. Highs on Friday will continue to be below
climatological normals in the low to mid 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM CDT Wed Mar 31 2021

The surface high pressure will shift to the east Friday night with
one more night of strong radiational cooling. Temperatures Saturday
morning will start in the upper 20s to low 30s but a moderating
trends is forecast throughout the long-term forecast period.

Upper level heights will slowly increase throughout the long-term
period as the upper pattern remains somewhat stagnant. A ridge to the
west is forecast to slowly expand eastward with a trough off the
Eastern Seaboard and a trough across the West Coast. With this, dry
conditions will continue. Easter should be a rather pleasant day with
a cool start to the day with temperatures in the upper 30s to low 40s
but quickly warming into the upper 60s to low 70s. Lows will climb
back into the mid 40s to low 50s early next week with highs back in
the mid to upper 70s. As the calendar turns to April these blasts of
cold air will be less severe and short-lived.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM CDT Wed Mar 31 2021

Widespread ongoing showers/storms continue across the terminals this
morning. Conditions range from IFR to VFR and expect flight
conditions will continue to vary and showers and storms to continue
through 15z or so. Precipitation should begin to taper off afterwords
with MVFR ceilings and northwesterly winds forecast. Drier air will
continue to advect in behind the departing cold front with VFR
conditions forecast around 22z. Northerly to northwesterly winds
will remain gusty this morning and afternoon with gusts to around 25
kts possible at times. Winds should subside some after 03z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>010-016.

TN...Flash Flood Watch through this evening for TNZ076-096-097.

&&

NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 3:21 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-312330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
321 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread heavy rainfall is expected today across the forecast area.
Rainfall amounts of 1 to 3 inches with locally higher amounts will
lead to flash flooding and continued rises along area rivers and
streams. A flash flood watch continues until 7 PM this evening.

Additionally, strong to severe storms will be possible this morning
as a cold front approaches from the west. The main threat with these
storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Unseasonably cold morning temperatures are forecast Thursday through
Saturday, with frost possible each morning. The coldest morning will
be Friday when a hard freeze is expected with lows in the mid 20s in
southern Tennessee and upper 20s to around 30 degrees in north
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 3:38 AM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 AM CDT Wed Mar 31 2021

ALZ006>008-016-310930-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
338 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTH CENTRAL CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 430 AM CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Falkville, or 11 miles southeast of Hartselle, moving
east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Morgan
City, Somerville, Eva, Union Grove, Valhermoso Springs and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3427 8684 3446 8682 3464 8645 3435 8625
TIME...MOT...LOC 0838Z 250DEG 29KT 3436 8677

GH
Special weather statement, Mar 31, 3:56 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 AM CDT Wed Mar 31 2021

ALZ006>008-016-310945-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
356 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...SOUTH
CENTRAL MADISON...NORTHERN CULLMAN AND MORGAN COUNTIES UNTIL 445 AM
CDT...

At 356 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nesmith, or 9 miles west of Cullman, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Owens Cross Roads, Falkville,
Holly Pond, Morgan City, Baldwin and Vinemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3412 8706 3445 8710 3457 8647 3425 8640
      3425 8644 3426 8644 3426 8647 3425 8650
      3425 8652 3423 8652 3420 8655 3419 8655
      3415 8659
TIME...MOT...LOC 0856Z 259DEG 38KT 3421 8701

GH
Local storm report, Mar 31, 4:22 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     FLASH FLOOD      LYNCHBURG               35.29N 86.36W
03/31/2021                   MOORE              TN   EMERGENCY MNGR

            SEVERAL REPORTS OF ROADS CLOSED IN MOORE
            COUNTY TENNESSEE FROM FLOODING INCLUDING
            HIGHWAY 129.

&&

MA
Special weather statement, Mar 31, 7:36 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021

ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...

At 735 AM CDT, Doppler radar was tracking a line of strong
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving
east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3421 8711 3420 8655 3412 8660
      3412 8663 3409 8668 3409 8669 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706

McCoy

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:38 AM CDTSpecial Weather StatementHUNMarshall52 min
Mar 31, 3:56 AM CDTSpecial Weather StatementHUNMorgan49 min
Mar 31, 4:59 AM CDTAreal Flood WarningHUNJackson3 hr
Mar 31, 6:21 AM CDTAreal Flood WarningHUNCullman3 hr
Mar 31, 7:21 AM CDTFlash Flood WarningHUNCullman6 hr
Mar 31, 7:30 AM CDTFlash Flood WarningHUNJackson, Marshall4 hr
Mar 31, 8:49 AM CDTFlash Flood WarningHUNMadison, Marshall, Morgan3 hr
Mar 31, 9:41 AM CDTFlash Flood WarningHUNDeKalb, Jackson, Marshall119 min
Mar 31, 11:35 AM CDTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall, Morgan6 hr
Mar 31, 1:06 PM CDTAreal Flood WarningHUNCullman5 hr
Mar 31, 1:42 PM CDTRiver Flood WarningHUNMadison, Marshall, Morgan55 hr
Mar 31, 1:52 PM CDTFreeze WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more13 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more42 hr
Mar 31, 5:29 PM CDTAreal Flood WarningHUNDeKalb3 hr
Mar 31, 6:18 PM CDTAreal Flood WarningHUNCullman18 hr
Mar 31, 3:14 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 7:52 AM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr
Mar 31, 10:51 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 11:02 AM CDTRiver Flood WarningHUNFranklin, Lincoln22 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNFranklin, Lincoln, Moore17 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.